Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 337, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2009, 8:52 PM CDT for Etowah County, St. Clair County, Alabama. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 8:52 PM CDT (01:52 UTC)
- Expired
- Jun 15, 2009, 9:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Etowah County, AL, St. Clair County, AL
The radar
The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:15 PM CDT | TSTM WND DMG | 1 E Altoona, AL | MULTIPLE TREES AND POWER LINES REPORTED DOWN IN ALTOONA, INCLUDING SOME TREES ON HOMES AND CARS WITH POSSIBLE INJURIES. |
| Jun 15, 9:15 PM CDT | TSTM WND DMG | Altoona, AL | MULTIPLE TREES AND POWER LINES REPORTED DOWN IN ALTOONA, INCLUDING SOME TREES ON HOMES AND CARS WITH POSSIBLE INJURIES. |
| Jun 15, 9:20 PM CDT | TSTM WND DMG | Whitney Junction, AL | TREES AND POWER LINES DOWN AT COVE ROAD AND ROCKCRUSHER ROAD. |
| Jun 15, 9:30 PM CDT | TSTM WND DMG | E Steele, AL | TREES REPORTED DOWN AT MILE MARKER 174 ON INTERSTATE 59 SOUTH BOUND. |
| Jun 15, 9:30 PM CDT | TSTM WND DMG | Steele, AL | A FEW TREES WERE REPORTED DOWN ON MOORE STREET IN STEELE. |
| Jun 15, 9:31 PM CDT | TSTM WND DMG | 3 W Steele, AL | MULTIPLE TREES REPORTED DOWN ON CHANDLER MOUNTAIN ROAD WEST OF STEELE. THE ROAD HAS BEEN COMPLETELY SHUT DOWN DUE TO DOWNED TREES. |
| Jun 15, 9:38 PM CDT | TSTM WND DMG | Gadsden, AL | NUMEROUS TREES AND A FEW POWER LINES BLOWN DOWN ACROSS ETOWAH COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3167 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 160152
SVRBMX
ALC055-115-160230-
/O.NEW.KBMX.SV.W.0337.090616T0152Z-090616T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN...
* UNTIL 930 PM CDT
* AT 849 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTH OF WALNUT GROVE TO 19
MILES WEST OF ALTOONA...OR ALONG A LINE EXTENDING FROM 7 MILES WEST
OF ALBERTVILLE TO CLEVELAND...AND MOVING SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WALNUT GROVE BY 910 PM CDT...
SARDIS CITY AND ALTOONA BY 915 PM CDT...
REECE CITY...STEELE...ATTALLA AND NOCCALULA FALLS BY 930 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3413 8585 3376 8624 3384 8640 3388 8635
3392 8634 3393 8637 3398 8633 3406 8633
3411 8630 3419 8620 3420 8611 3421 8609
3421 8602
TIME...MOT...LOC 0151Z 295DEG 25KT 3424 8632 3397 8664
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:11 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 15, 7:11 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 711 PM CDT MON JUN 15 2009 .UPDATE...AVIATION UPDATE. && .DISCUSSION...QUASI LINEAR MESOSCALE CONVECTIVE SYSTEM STARTING TO DEVELOP JUST NORTHEAST OF MEMPHIS TENNESSEE EARLY THIS EVENING. BRN SHEAR IS RESPECTABLE ACROSS TENNESSEE BUT DROPS OFF AS YOU MOVE INTO NORTH CENTRAL ALABAMA. EXPECT THE SHEAR TO BECOME FAVORABLE FOR ORGANIZED CONVECTION INTO THE NORTHERN PARTS OF THE BIRMINGHAM COUNTY WARNING AREA AFTER 7 PM. THE NEAR SURFACE WIND FLOW IS RATHER WEAK BUT WILL INCREASE SLIGHTLY THROUGH THE EVENING. YOU CAN SEE SOME INCREASED FLOW OFF THE GWX RADAR AS SOME STREETS ARE APPEARING. THE BEST BOUNDARY LAYER MOISTURE CONVERGENCE APPEARS TO BE ACROSS THE TENNESSEE VALLEY...JUST NORTH OF OUR AREA. BUT AS THE EVENING PROGRESSES...THE MID LEVEL WINDS WILL SHIFT MORE TOWARD THE NORTHWEST. ADDITIONALLY...THE ORGANIZED STORMS MAY PRODUCE AND OUTFLOW A BIT FARTHER SOUTH WHICH MAY ACT AS A FOCUSING MECHANISM FOR ADDITIONAL DEVELOPMENT. THEREFORE...THE SEVERE THUNDERSTORM WATCH WAS EXTENDED DOWN TO THE NORTHERN BIRMINGHAM METRO. MEAN LAYER CAPE VALUES SOUTH OF THIS DEVELOPING SYSTEM ARE IN THE 3000 RANGE WITH LIS LESS THAN -6. THEREFORE...THERE IS PLENTY OF JUICE FOR THE STORMS TO FEED ON...INSTABILITY. THE AREA OF STORMS SHOULD APPROACH THE NORTHERN FRINGES OF THE AREA BY AROUND 7 PM...THEN LASTING UNTIL MIDNIGHT. THE -10 TO -30 C CAPE VALUE ARE SUPPORTIVE OF SOME HAIL...BUT THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. STAY TUNED IF YOU ARE IN OR NEAR THE WATCH AREA THIS EVENING. 75 && .AVIATION...00Z TAF DISCUSSION. WELL...UNFORTUNATELY...THINGS HAVE CHANGED QUITE A BIT. A FAIRLY LARGE AREA OF STRONG THUNDERSTORMS HAS FORMED OVER WESTERN TENNESSEE AND IS QUICKLY MOVING INTO PORTIONS OF NORTHERN ALABAMA. THERE IS A POSSIBILITY THAT THESE STORMS COULD AFFECT THE BIRMINGHAM AND ANNISTON SITES LATER THIS EVENING. THESE STORMS WILL BE FAIRLY STRONG AND CAPABLE OF PRODUCING VERY STRONG WINDS. DEPENDING ON HOW THIS LINE OF STORMS HOLDS UP...THE FORECAST MAY HAVE TO BE UPDATED FOR THE SOUTHERN TAF SITES. ALTHOUGH THE 00Z TAF PACKAGE HAS BEEN SENT...WILL DO ANOTHER OVERHAUL TO INCLUDE A TEMPO GROUP WITH THE BEST TIMING OF WHEN THESE STORMS WILL HIT. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 15, 8:21 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 821 PM CDT MON JUN 15 2009 ALZ011>015-017>050-170121- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 821 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...ARE POSSIBLE AT LEAST THROUGH MIDNIGHT. THE MAIN AREA OF CONCERN AT THIS TIME WILL BE FOR AREAS ALONG AND NORTH OF A LINE EXTENDING FROM ALICEVILLE TO CENTREVILLE...CLANTON...TALLASSEE AND AUBURN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME NECESSARY THIS EVENING FOR PARTS OF NORTH CENTRAL ALABAMA.
In the hours before
Special weather statement, Jun 15, 7:59 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 759 PM CDT MON JUN 15 2009 ALZ011-160145- MARION- 759 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 845 PM CDT... AT 759 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BELMONT TO SANDY SPRINGS TO 28 MILES WEST OF MANTACHIE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF RED BAY TO 12 MILES NORTH OF FULTON TO 34 MILES WEST OF FULTON...MOVING SOUTHEAST AT 40 MPH. WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHOTSVILLE. HACKLEBURG. HAMILTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA. 75
Special weather statement, Jun 15, 8:16 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 816 PM CDT MON JUN 15 2009 ALZ014-160200- WINSTON- 816 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 900 PM CDT... AT 816 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF RUSSELLVILLE TO ASHRIDGE TO INMANFIELD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF RUSSELLVILLE TO 11 MILES EAST OF HALEYVILLE TO 14 MILES NORTHEAST OF ARLEY...MOVING SOUTHEAST AT 25 MPH. WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UPSHAW. MORELAND. ADDISON MUNICIPAL AIRPORT. PEBBLE. NESMITH. ROCK CREEK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA. 75
Special weather statement, Jun 15, 8:48 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 848 PM CDT MON JUN 15 2009 ALZ012-013-160230- FAYETTE-LAMAR- 848 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND LAMAR COUNTIES UNTIL 930 PM CDT... AT 848 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE BUTTAHATCHEE TO AMORY...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF HALEYVILLE TO AMORY...MOVING SOUTHEAST AT 40 MPH. WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DETROIT. PINE SPRINGS. SULLIGENT. LAMAR COUNTY AIRPORT. GLEN ALLEN. VERNON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 50 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 32 min |
| Jun 15, 9:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 36 min |
| Jun 15, 9:25 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, Jefferson, St. Clair, Talladega | 50 min |
| Jun 15, 9:55 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, St. Clair, Talladega | 50 min |
| Jun 15, 9:56 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Jefferson, Shelby, Talladega | 49 min |
| Jun 15, 10:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph | 48 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Shelby, Talladega | 35 min |
| Jun 15, 10:53 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 67 min |
| Jun 15, 11:38 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Elmore, Lee, Randolph, Tallapoosa | 52 min |
| Jun 16, 12:03 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Elmore, Lee, Macon, Tallapoosa | 42 min |
| Jun 16, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Macon, Montgomery, Pike | 30 min |
| Jun 16, 12:42 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Lee, Macon, Russell | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.